Alert archive / Kansas / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Dodge City, KS

January 14, 201827 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Jan 14, 2018, 3:08 PM CST for 27 counties in Kansas. It took effect at Jan 15, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2018, 3:08 PM CST (21:08 UTC)
In effect from
Jan 15, 2018, 9:00 PM CST
Expired
Jan 16, 2018, 10:00 AM CST
In force
13 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS43 KDDC 142108
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
308 PM CST Sun Jan 14 2018

...Bitterly cold wind chill temperatures Monday Night and Tuesday
Morning...

KSZ030-031-043>046-063>066-076>081-151000-
/O.NEW.KDDC.WC.Y.0001.180116T0300Z-180116T1600Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, 
Lewis, Greensburg, Haviland, and Pratt
308 PM CST Sun Jan 14 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM MONDAY TO 10 AM CST
TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero.

* WHERE...Portions of central Kansas, south central Kansas, 
  southwest Kansas and west central Kansas.

* WHEN...9 PM Monday to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
4 follow-up statements
634 
WWUS43 KDDC 150923
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
323 AM CST Mon Jan 15 2018

KSZ030-031-151800-
/O.NEW.KDDC.WW.Y.0002.180115T0923Z-180115T1800Z/
/O.CON.KDDC.WC.Y.0001.180116T0300Z-180116T1600Z/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
323 AM CST Mon Jan 15 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM CST TUESDAY...

The National Weather Service in Dodge City has issued a Winter
Weather Advisory for light snow, which is in effect until noon 
CST today. 

* WHAT...Light snow expected through the early morning hours. The
  snow will cause roads to become slick. Very cold wind chills 
  expected. The cold wind chills will cause frostbite in as little
  as 30 minutes to exposed skin. Expect wind chills to range from
  15 below zero to 20 below zero.

* WHERE...Portions of central Kansas, south central Kansas, 
  southwest Kansas and west central Kansas. 

* WHEN...Snow will be until 12 noon. Wind chills from 9 PM Monday
  to 10 AM Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities...and use caution while
driving.

&&

$$

KSZ043>046-063>066-076>081-151800-
/O.CON.KDDC.WC.Y.0001.180116T0300Z-180116T1600Z/
Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-Haskell-Gray-
Ford-Edwards-Kiowa-Pratt-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, La Crosse, Garden City, Jetmore, Hanston, Larned, 
St. John, Stafford, Macksville, Sublette, Satanta, Cimarron, 
Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, 
and Pratt
323 AM CST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero. 

* WHERE...Portions of central Kansas, south central Kansas, 
  southwest Kansas and west central Kansas. 

* WHEN...9 PM Monday to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
231 
WWUS43 KDDC 151557
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
957 AM CST Mon Jan 15 2018

KSZ030-031-160000-
/O.CAN.KDDC.WW.Y.0002.000000T0000Z-180115T1800Z/
/O.CON.KDDC.WC.Y.0001.180116T0300Z-180116T1600Z/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
957 AM CST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM CST TUESDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Dodge City has cancelled the
Winter Weather Advisory. The Wind Chill Advisory for Tonight and
early Tuesday remains in effect. 

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 20 below 
  zero.

* WHERE...Portions of central Kansas, south central Kansas, 
  southwest Kansas and west central Kansas. 

* WHEN...Snow will be until 12 noon. Wind chills from 9 PM 
  Monday to 10 AM Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.


&&



$$

KSZ086>090-160000-
/O.EXA.KDDC.WC.Y.0001.180116T0300Z-180116T1600Z/
Seward-Meade-Clark-Comanche-Barber-
Including the cities of Liberal, Meade, Plains City, Fowler, 
Ashland, Minneola, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
957 AM CST Mon Jan 15 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST TUESDAY...

The National Weather Service in Dodge City has issued a Wind
Chill Advisory, which is in effect from 9 PM this evening to
10 AM CST Tuesday. 

* WHAT...Very cold wind chills expected. Expect wind chills to
  range from 10 below zero to 15 below zero. 

* WHERE...Portions of central Kansas, south central Kansas, 
  southwest Kansas and west central Kansas. 

* WHEN...9 PM Monday to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ043>046-063>066-076>081-160000-
/O.CON.KDDC.WC.Y.0001.180116T0300Z-180116T1600Z/
Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-Haskell-Gray-
Ford-Edwards-Kiowa-Pratt-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, La Crosse, Garden City, Jetmore, Hanston, Larned, 
St. John, Stafford, Macksville, Sublette, Satanta, Cimarron, 
Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, 
and Pratt
957 AM CST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero. 

* WHERE...Portions of central Kansas, south central Kansas, 
  southwest Kansas and west central Kansas. 

* WHEN...9 PM Monday to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
213 
WWUS43 KDDC 152347
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
547 PM CST Mon Jan 15 2018

KSZ030-031-043>046-063>066-076>081-086>090-160800-
/O.CON.KDDC.WC.Y.0001.180116T0300Z-180116T1600Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Seward-Meade-Clark-Comanche-
Barber-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, 
Lewis, Greensburg, Haviland, Pratt, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
547 PM CST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero. 

* WHERE...Central Kansas, south central Kansas, west central
  Kansas, and portions of southwest Kansas.

* WHEN...9 PM Monday to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
096 
WWUS43 KDDC 160746
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
146 AM CST Tue Jan 16 2018

KSZ061-062-074-075-084-085-161600-
/O.EXA.KDDC.WC.Y.0001.000000T0000Z-180116T1600Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
146 AM CST Tue Jan 16 2018 /1246 AM MST Tue Jan 16 2018/

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST /9 AM MST/ THIS
MORNING...

The National Weather Service in Dodge City has issued a Wind
Chill Advisory, which is in effect until 10 AM CST /9 AM MST/
this morning. 

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero. 

* WHERE...Central Kansas, south central Kansas, west central
  Kansas, and southwest Kansas. 

* WHEN...2 AM Tuesday to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ030-031-043>046-063>066-076>081-086>090-161600-
/O.CON.KDDC.WC.Y.0001.000000T0000Z-180116T1600Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Seward-Meade-Clark-Comanche-
Barber-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, 
Lewis, Greensburg, Haviland, Pratt, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
146 AM CST Tue Jan 16 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero. 

* WHERE...Central Kansas, south central Kansas, west central 
  Kansas, and portions of southwest Kansas. 

* WHEN...9 PM Monday to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 11:54 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 14, 11:54 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1154 AM CST Sun Jan 14 2018

...Updated Aviation Section...

.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Sun Jan 14 2018

A high amplitude ridge/trough pattern had developed over North
America with northwest flow aloft over the central High Plains. A
weak disturbance in the flow was moving southeast over western
Nebraska and Kansas early this morning. This system was generating
light snow mainly over eastern parts of Kansas and Nebraska with
flurries farther west. Even some showery mixed precipitation had
developed over northwest Kansas where a slightly warmer boundary
layer temperature profile was in place. As the upper system
continues southeast, a few areas of light snow flurries will
persist over central and southwest Kansas. Chances for measurable
precipitation look pretty slim and the flurry activity should be
winding down by sunrise.

In the wake of the upper system, west to northwest downslope flow
will develop across much of central and southwest Kansas today.
High temperatures should climb into the mid 50s over far southwest
Kansas but may only reach the mid and upper 40s farther east into
central Kansas, and especially in areas to the southwest and northeast
of Dodge City where some lingering snow cover is located.

The models show a stronger upper disturbance moving out of the
Northwest Territories and into the Upper Midwest and Great Lakes
region by Monday morning. This will push an Arctic cold front into
western Kansas late tonight. Models continue to show mid level
frontogenetic forcing with this system moving down into central
Kansas later tonight. Enough mid level moisture will be in place
for some light snow to develop over northern parts of the forecast
area along I-70 during the late night/early morning hours. Given
the fairly transitory nature of the forcing, do not think snowfall
amounts will be all that much and will continue to show amounts
generally less than an inch.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM CST Sun Jan 14 2018

The models all show strong low level cold air advection taking
place on Monday. High temperatures will likely be realized Monday
morning as temperatures will likely be falling during the day.
Have adjusted the forecast over the Superblend initialization to
include stronger north/northeast winds during the day. Very cold
air will move into the region Monday night. 850 millibar
temperatures will likely range from -12c over Elkhart to -20c over
Hays by Tuesday morning. With skies potentially clearing Monday
night, overnight lows could dip into the single digits above and
below zero. Headlines for wind chill may be needed by Tuesday
morning.

Tuesday will be another cold day with highs not expected to get
out of the teens over central Kansas. Areas along the Colorado
border could climb to the freezing mark as the colder air begins
to slosh back to the east out of the High Plains.

The upper ridge over the western CONUS flattens out and moves east
through the mid to latter part of the week, allowing temperatures
to moderate back into the 50s and low 60s by Friday. Both the GFS
and ECMWF show another wave moving over the central CONUS on
Thursday with a closed low will move out somewhere in the
vicinity of Nebraska. Moisture appears to be lacking with this
system. An even stronger upper level trough/closed low is progged
to move east over the region next weekend. The models are struggling
with the details on this system but there could be at least a chance
for some light snow somewhere in the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1150 AM CST Sun Jan 14 2018

A strong, arctic cold front will push south across western Kansas
through this TAF period. Winds out of the north-northeast will
increase to 15 to 20 knots sustained late night, with ceiling in
the IFR category expected at all terminals. The duration of IFR is
expected to be 5 to 7 hours from roughly 09-15z Monday time frame,
give or take a couple hours. Light accumulating snow is expected
at the HYS terminal, but other terminals are expected to see only
flurries/non-accumulating very light snow with this system.
North-northeast winds will remain fairly breezy in the 14-18 knot
range through Monday afternoon, but flight category is expected to
improve to VFR as stratus clouds scatter out toward the end of
this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  22  23   1 /   0  20  20   0
GCK  54  22  24   2 /  10  20  20   0
EHA  54  24  28   8 /   0   0  30  10
LBL  54  23  27   4 /  10   0  20   0
HYS  48  19  19  -2 /   0  70  60   0
P28  53  25  27   4 /   0  30  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Jan 14, 4:29 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
429 AM CST Sun Jan 14 2018

KSZ030-031-043>046-061>066-074>081-084>090-151100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
429 AM CST Sun Jan 14 2018 /329 AM MST Sun Jan 14 2018/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind chill temperatures could drop into the teens below zero late
Monday night into Tuesday morning over central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Advisories in Kansas, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.